Symptoms of Cymbalta withdrawal can be both physical and psychological in nature. Commonly reported symptoms include irritability, headaches, and dizziness. In order to minimize or prevent symptoms of withdrawal, your healthcare provider may decrease your dose slowly over time. Symptoms can last anywhere from a few days to a few weeks.
Cymbalta® (duloxetine hydrochloride) and other serotonin-norepinephrine reuptake inhibitors (SNRIs for short) are known to cause varying degrees of withdrawal symptoms in people who quickly stop taking the medicine. This is also the case with another class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs for short). These withdrawal symptoms are sometimes called antidepressant discontinuation syndrome.
In clinical studies, withdrawal symptoms happened in up to 44 percent of people who abruptly stopped Cymbalta. Withdrawal symptoms were less common and less severe when the dosage was slowly decreased over time. This is why your healthcare provider may recommend slowly decreasing your Cymbalta dosage over several weeks to months.
Both physical and psychological symptoms can occur when Cymbalta is stopped. Based on clinical studies, symptoms of withdrawal from Cymbalta can include:
- Dizziness -- up to 12 percent of people
- Nausea -- up to 6 percent
- Headaches -- up to 5.3 percent
- Unpleasant sensations (such as tingling or burning) -- up to 2.9 percent
- Vomiting -- up to 2.4 percent
- Irritability -- up to 2.4 percent
- Nightmares -- up to 2 percent.
When withdrawal symptoms begin and how long they last vary. In general, withdrawal symptoms can begin up to a week after the medicine is stopped and last from a few days up to three weeks. If the medicine was stopped unintentionally, symptoms will improve once the medicine is started again.